Alert archive / Pennsylvania / Tornado Warnings in 2020
Tornado Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 4, 2020, 5:17 PM EDT for Butler County, Mercer County, Venango County, Pennsylvania. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 5:17 PM EDT (21:17 UTC)
- Expired
- Jun 4, 2020, 5:32 PM EDT
- In force
- 15 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:25 PM EDT | FUNNEL CLOUD | 1 Nw Barkeyville, PA | FUNNEL CLOUD OBSERVED JUST NORTHWEST OF BARKEYVILLE. PICTURE PROVIDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
359
WFUS51 KPBZ 042117
TORPBZ
PAC019-085-121-042145-
/O.NEW.KPBZ.TO.W.0004.200604T2117Z-200604T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
517 PM EDT Thu Jun 4 2020
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Southeastern Mercer County in northwestern Pennsylvania...
Southwestern Venango County in northwestern Pennsylvania...
North central Butler County in west central Pennsylvania...
* Until 545 PM EDT.
* At 517 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Grove City, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Mercer, southwestern Venango and north central Butler
Counties, including the following locations... Cherry Valley,
Kennerdell, Clintonville, Barkeyville and Harrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4114 8009 4119 8011 4133 7979 4116 7975
TIME...MOT...LOC 2117Z 252DEG 17KT 4118 8004
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SHALLENBERGER1 follow-up statement
818
WWUS51 KPBZ 042132
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
532 PM EDT Thu Jun 4 2020
PAC019-085-121-042141-
/O.CAN.KPBZ.TO.W.0004.000000T0000Z-200604T2145Z/
Mercer PA-Venango PA-Butler PA-
532 PM EDT Thu Jun 4 2020
...THE TORNADO WARNING FOR SOUTHEASTERN MERCER...SOUTHWESTERN VENANGO
AND NORTH CENTRAL BUTLER COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Pennsylvania.
LAT...LON 4114 8009 4119 8011 4133 7979 4116 7975
TIME...MOT...LOC 2128Z 252DEG 17KT 4120 7995
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 4:59 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 4, 4:59 PM EDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 459 PM EDT Thu Jun 4 2020 .SYNOPSIS... Showers and thunderstorms will continue to rush eastward this evening. Rain chances will continue through Saturday, when a cold frontal passage occurs. Dry weather is then forecast for Sunday and early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Part of the watch has been cancelled as the line of strong to severe convection has moved to the east. Line is weakening and becoming less organized as it encounters somewhat more stable air. Behind the leading line showers will continue for an hour or so before they also dissipate. Expect most, if not all of the activity associated with the convective complex to be east of the area around sunset. PoPs have been updated to try and closely following the eastward progression of the line. Previous discussion... Shower and thunderstorm coverage will decrease overnight as diurnal stabilization occurs, although a few showers may linger near the southern CWA border. A relatively warm and muggy overnight period can be expected. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Whatever is left of the surface boundary will be north of the CWA come Friday morning. An approaching shortwave will help to spark showers and thunderstorms starting during the morning, with afternoon destabilization helping to keep scattered to numerous showers and thunderstorms going during the afternoon and evening. Warmer air aloft may keep overall CAPE values lower during the day, and overall shear levels will remain muted. Expect that these factors will lead to a lower risk of severe weather on Friday. Isolated heavy rain/flash flooding will remain possible though, as PWAT values on either side of 1.5 inches and the potential for relatively slow storm motions could result in localized issues. Surface low pressure swinging across Quebec Friday night will push a cold front across our region Friday night into Saturday morning, continuing shower and thunderstorm chances. With the diurnal loss of instability and with deeper moisture pulling east by 00Z Saturday, precipitation should remain rather benign overall. The boundary may stall just south of the Mason-Dixon Line on Saturday as low pressure crosses the Canadian Maritimes, and thus showers will remain possible mainly south of Pittsburgh. Temperatures will remain several degrees above normal through the period, with the main push of cooler air arriving with high pressure Saturday night. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... That high pressure center will remain in control for a good portion of the extended period, with dry weather expected from Saturday night through at least Tuesday. Cooler temperatures, near or just below normal, can be expected through Sunday night as the high centers itself over the region. A rebound back to above-normal values is expected by Tuesday. The forecast thereafter depends on the ultimate fate of Cristobal, currently expected to impact the western Gulf Coast by Monday. Current indications are that the remnants of that tropical system could get swept up by a trough ejecting from the southwest CONUS, which would return rain chances to the region by the middle of next week. Timing/intensity of that rain remains highly uncertain and will likely evolve in future model runs as Cristobal runs its course. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms will continue to develop into the evening. Cig/vis should largely remain VFR through the TAF period; however, brief period of MVFR/IFR vis may occur with mature storms. Showers will linger into the evening and early tomorrow morning with elevated instability still at large. Residual low-level moisture will develop a shallow MVFR/IFR status deck before dawn tomorrow. Cigs will increase mid-morning with daytime mixing. .Outlook... Periodic restrictions in showers and thunderstorms are anticipated through tomorrow. A cold front will pass early Saturday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 4, 12:59 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1259 PM EDT Thu Jun 4 2020 MDZ001-PAZ007>009-WVZ012-021-509>514-051700- Garrett-Mercer-Venango-Forest-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1259 PM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms will be possible Thursday afternoon and evening. Hail and damaging winds will be the primary hazards with any severe storms. Locally heavy rainfall with these storms may create isolated flooding issues in more sensitive urban locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031- 073>076-WVZ001>004-051700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 1259 PM EDT Thu Jun 4 2020 ...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Also, locally heavy rainfall with these storms may create isolated flooding issues, especially in more sensitive urban locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 4, 4:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG WELLSVILLE 40.60N 80.66W
06/04/2020 COLUMBIANA OH PUBLIC
TREES DOWN IN WELLSVILLE
&&
EVENT NUMBER PBZ2001032
BROWNLocal storm report, Jun 4, 4:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST PITTSBURGH INTL AIRPORT 40.50N 80.27W
06/04/2020 M49 MPH ALLEGHENY PA ASOS
&&
EVENT NUMBER PBZ2001033
BROWNLocal storm report, Jun 4, 5:04 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG WALKERS MILL 40.39N 80.13W
06/04/2020 ALLEGHENY PA 911 CALL CENTER
911 CENTER REPORTS TREE AND WIRES DOWN ON ROADWAY AT
HILLTOP ROAD AND WALKERS MILL RD.
&&
EVENT NUMBER PBZ2001034
BROWNSpecial weather statement, Jun 4, 5:04 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 504 PM EDT Thu Jun 4 2020 OHZ069-PAZ029-031-WVZ004-012-509-042200- Monroe-Greene-Washington-Marshall-Monongalia-Wetzel- 504 PM EDT Thu Jun 4 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT EAST CENTRAL MONROE...SOUTHERN WASHINGTON...GREENE...NORTHWESTERN MONONGALIA...NORTHERN WETZEL AND MARSHALL COUNTIES... At 504 PM EDT, a strong thunderstorm was located over Fairview, or 8 miles northeast of New Martinsville, moving east at 40 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... New Martinsville... Waynesburg... Cameron... Hundred... Rogersville... Clarington... Aleppo... Blacksville... Spraggs... Amity... New Freeport... Nineveh... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3967 8087 3980 8089 4006 8020 3962 8011 TIME...MOT...LOC 2104Z 257DEG 33KT 3974 8076 SHALLENBERGER
Local storm report, Jun 4, 5:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 1 NE MOUNT LEBANON 40.38N 80.04W
06/04/2020 ALLEGHENY PA 911 CALL CENTER
ALLEGHENY COUNTY 911 REPORTS TREE DOWN AT SCOTT ROAD
AND JONQUIL PLACE
&&
EVENT NUMBER PBZ2001035
BROWNLocal storm report, Jun 4, 5:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 SSW ASPINWALL 40.48N 79.91W
06/04/2020 ALLEGHENY PA 911 CALL CENTER
TREE DOWN ON ROADWAY AT ALLEGHENY RIVER BLVD AND
WASHINGTON BLVD.
&&
EVENT NUMBER PBZ2001036
BROWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:05 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 55 min |
| Jun 4, 4:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Washington, Westmoreland | 42 min |
| Jun 4, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 59 min |
| Jun 4, 4:43 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Indiana and 2 more | 77 min |
| Jun 4, 5:04 PM EDT | Special Weather Statement | PBZ | Greene | 56 min |
| Jun 4, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Lawrence, Mercer and 1 more | 23 min |
| Jun 4, 5:44 PM EDT | Special Weather Statement | PBZ | Armstrong, Jefferson | 76 min |
| Jun 4, 6:00 PM EDT | Special Weather Statement | PBZ | Clarion, Forest | 30 min |
Nearby
Tornado Warnings in Pennsylvania, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.